Alert archive / Kansas / High Wind Warnings in 2019

High Wind Warning 3, NWS Goodland, KS

September 19, 2019Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this high wind warning at Sep 19, 2019, 8:20 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 19, 2019, 8:20 PM CDT (01:20 UTC)
Expired
Sep 19, 2019, 9:12 PM CDT
In force
52 min
Issued by
NWS Goodland, KS

Counties Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 23 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 8:20 PM CDTNON-TSTM WND GST 701 Nne Goodland, KSASOS STATION KGLD GOODLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3612 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

630 
WWUS73 KGLD 200120
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
720 PM MDT Thu Sep 19 2019

KSZ001-013-200300-
/O.NEW.KGLD.HW.W.0003.190920T0120Z-190920T0300Z/
Cheyenne-Sherman-
Including the cities of St. Francis, Bird City, and Goodland
720 PM MDT Thu Sep 19 2019 /820 PM CDT Thu Sep 19 2019/

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING...

The National Weather Service in Goodland has issued a High Wind
Warning, which is in effect until 9 PM MDT /10 PM CDT/ this
evening.

* Peak Winds...70 mph

* Timing/Duration...through 9 PM MDT or 10 pm CDT

* Other Impacts...Areas of blowing dirt may reduce visibilities
  and create hazardous driving conditions

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

A High Wind Warning means strong winds are either occurring or
imminent which could lead to property damage...reduced visibility
in blowing dust...and loss of vehicle control. A High Wind
Warning is issued for sustained wind speeds of at least 40 mph or
gusts of 58 mph or more.

&&

$$
1 follow-up statement
181 
WWUS73 KGLD 200212
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
812 PM MDT Thu Sep 19 2019


KSZ001-013-200315-
/O.CAN.KGLD.HW.W.0003.000000T0000Z-190920T0300Z/
Cheyenne-Sherman-
Including the cities of St. Francis, Bird City, and Goodland
812 PM MDT Thu Sep 19 2019 /912 PM CDT Thu Sep 19 2019/

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Goodland has cancelled the High
Wind Warning.

The strong winds which prompted the warning have weakened and
moved out of the warned area.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Sep 19, 7:15 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 19, 7:15 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
615 PM MDT Thu Sep 19 2019

.UPDATE...
Issued at 615 PM MDT Thu Sep 19 2019

Have updated forecast to add in increased gusts and blowing dust
from thunderstorm outflow. Areas seeing winds 45-55 mph and
reduced visibilities from dust.

&&

.SHORT TERM...(This evening through Friday)
Issued at 219 PM MDT Thu Sep 19 2019

As of 2 PM MT, convective initiation had begun to develop
southeast of our CWA in PUB area, along the front. Expecting these
storms to continue to develop and move north northeast into our
area.

Looking aloft we can see a deep upper-level trough to our west,
and this afternoon, a shortwave is expected to push across the
area. The addition of a shortwave moving through the area, will
also aid in generating lift. Main concern for today will be flash
flooding in the later evening / overnight hours, with lesser
chances of strong winds to 60 mph and large hail up to an inch
earlier this afternoon. High PWATs and training thunderstorms will
help aid in generating moderate to heavy rainfall for most of our
central CWA.

Storms are expected to relax and die off after sunset as
convective inhibition increases with the loss of the daytime
heating, more stratiform like precipitation will develop. Winds
will increase across the area as a low-level jet surges from the
southwest bringing in LLWS concerns for our aviation partners.

Second round of convection will hit our area Friday afternoon,
but the extend of convection will be determined by today's
storms. Depending how overworked the atmosphere is from today,
will aid in determining how much instability we will have
tomorrow. Confidence is low to medium on exact location and
timing. Flash flooding threats will decrease Friday, but we will
have better chances of large hail, up to 2 inches, severe winds up
to 70 mph, and an isolated tornado or two.

Today and tomorrow's highs will be in the mid to upper 80s, with
overnight lows in the mid 50s the upper 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 258 PM MDT Thu Sep 19 2019

A trough axis extends from the northern Plains southwest into the
southwestern U.S. Saturday. The axis crosses the Tri-State region
Saturday night into Sunday morning. A ridge moves over the central
U.S. Monday night as a trough moves over the Intermountain West. The
trough moves into the central U.S. Monday into Tuesday. Strong
opposing high and low pressure create northwest flow directly into
the central Plains region Tuesday night through Wednesday. A weak
ridge moves across the central U.S. Thursday as another trough
forms over the northwestern U.S.

By Saturday morning, a cold front traverses across the Tri-State region.
High pressure moves in behind the front Saturday night. Leeside
troughing sets up along the Front Range Sunday night into Monday
morning. Another frontal boundary is expected to make its' way
into the northern portions of the CWA by Wednesday before stalling
along the Kansas/Nebraska border.

The extended forecast period looks pretty dry with the exception
of Saturday and Monday night. High temperatures are expected to
range from the mid-70s to 80s with lows in the mid-40s to low 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 541 PM MDT Thu Sep 19 2019

For both taf sites...mainly VFR conditions with a mix of
scattered low/mid clouds. VCTS for KGLD thru 06z Friday. VCTS for
KMCK thru 06z Friday and again 10z-15z. This may decrease
conditions to MVFR at times.

Winds for KGLD...S 15-30kts. LLWS 06z-12z 190@45kts. Winds for
KMCK...S 20-30kts thru 06z...then SSE 10-15kts. By 10z SSE
10-15kts with gusts to 25kts after 15z. LLWS 06z-10z 190@40kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...EV
LONG TERM...NEWMAN
AVIATION...JN
Hazardous weather outlook, Sep 19, 12:56 PM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1156 AM MDT Thu Sep 19 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201800-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1156 AM MDT Thu Sep 19 2019 /1256 PM CDT Thu Sep 19 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are expected along and east of
the Colorado border this afternoon and tonight. At this time, the
main threats will be locally heavy rainfall, with a lesser chance of
large hail up to an inch and gusty winds to 60 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Friday afternoon through the overnight hours, severe thunderstorms
are possible. Threats include large hail up to 2 inches, damaging
winds up to 70 mph, isolated tornado or two, and locally heavy
rainfall that could produce flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Sep 19, 6:50 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
550 PM MDT Thu Sep 19 2019

KSZ001-002-013-014-028-029-200015-
Rawlins KS-Gove KS-Thomas KS-Logan KS-Sherman KS-Cheyenne KS-
550 PM MDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE AND THOMAS
COUNTIES IN NORTHWESTERN KANSAS...CENTRAL LOGAN COUNTY IN WEST
CENTRAL KANSAS...SOUTHWESTERN RAWLINS...SHERMAN COUNTIES IN
NORTHWESTERN KANSAS AND NORTHWESTERN GOVE COUNTIES IN WEST CENTRAL
KANSAS UNTIL 615 PM MDT/715 PM CDT/...

At 550 PM MDT/650 PM CDT/, thunderstorm outflow was located along a
line extending from near Goodland to 9 miles north of Winona to 6
miles southeast of Russell Springs. Movement was northeast at 45 mph.

Winds in excess of 40 mph and significantly reduced visibility due to
blowing dust are possible.

Locations impacted include...
Colby, Goodland, Oakley, Brewster, Ruleton, Levant and Winona.

This includes Interstate 70 in Kansas between mile markers 9 and 78.

LAT...LON 3904 10131 3911 10148 3914 10148 3913 10153
      3929 10190 3972 10173 3944 10090 3888 10067
      3872 10110
TIME...MOT...LOC 2350Z 215DEG 39KT 3937 10174 3919 10119 3886 10107

Lockhart
Local storm report, Sep 19, 6:54 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     9 SSE SHARON SPRINGS    38.77N 101.68W
09/19/2019  M59 MPH          WALLACE            KS   MESONET

            MESONET STATION CW6099 SHARON SPRINGS.

&&

JRP
Local storm report, Sep 19, 6:59 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     9 SSE SHARON SPRINGS    38.77N 101.68W
09/19/2019  M59 MPH          WALLACE            KS   MESONET

            MAI FARMS MESONET STATION MA3.

&&

JRP
Special weather statement, Sep 19, 7:14 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
614 PM MDT Thu Sep 19 2019

KSZ001>003-013>015-028-029-NEZ079-080-200045-
Rawlins KS-Gove KS-Sheridan KS-Decatur KS-Thomas KS-Logan KS-
Sherman KS-Cheyenne KS-Hitchcock NE-Dundy NE-
614 PM MDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE AND THOMAS COUNTIES IN
NORTHWESTERN KANSAS...NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL
KANSAS...WESTERN SHERIDAN...RAWLINS...SOUTHWESTERN DECATUR AND
NORTHERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS...NORTHWESTERN GOVE
COUNTY IN WEST CENTRAL KANSAS...SOUTHWESTERN HITCHCOCK AND SOUTHERN
DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 645 PM MDT/745 PM
CDT/...

At 614 PM MDT/714 PM CDT/, thunderstorm outflow was located along a
line extending from 12 miles southwest of St. Francis to 8 miles
south of Bird City to 4 miles northwest of Colby to near Oakley.
Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Colby, Oakley, St. Francis, Hoxie, Atwood, Benkelman and Grainfield.

This includes Interstate 70 in Kansas between mile markers 40 and
102.

LAT...LON 3989 10068 3906 10030 3886 10087 3929 10117
      3946 10153 3951 10199 4006 10197 4007 10114
TIME...MOT...LOC 0014Z 210DEG 44KT 3961 10189 3963 10149 3945 10108
3910 10088

Lockhart
Special weather statement, Sep 19, 7:36 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
736 PM CDT Thu Sep 19 2019

KSZ042-200100-
Wichita KS-
736 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA COUNTY UNTIL 800 PM
CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Leoti, moving north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leoti and Selkirk.

LAT...LON 3832 10157 3868 10156 3867 10116 3830 10129
TIME...MOT...LOC 0036Z 191DEG 23KT 3840 10150

Lockhart
Special weather statement, Sep 19, 7:47 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
747 PM CDT Thu Sep 19 2019

KSZ002-014-200115-
Rawlins KS-Thomas KS-
747 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND
SOUTHEASTERN RAWLINS COUNTIES UNTIL 815 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colby, moving north at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colby, Gem and Halford.

This includes Interstate 70 in Kansas between mile markers 48 and 61.

LAT...LON 3928 10085 3932 10118 3970 10121 3966 10074
TIME...MOT...LOC 0047Z 191DEG 23KT 3939 10099

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:14 PM CDTSpecial Weather StatementGLDCheyenne, Rawlins, Sheridan, Thomas31 min
Sep 19, 7:36 PM CDTSpecial Weather StatementGLDWichita24 min
Sep 19, 7:47 PM CDTSpecial Weather StatementGLDThomas28 min
Sep 19, 9:10 PM CDTSpecial Weather StatementGLDGove35 min
Sep 20, 5:32 AM CDTSpecial Weather StatementGLDSherman, Wallace28 min

Nearby

High Wind Warnings in Kansas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.